Alert archive / Virginia / Flash Flood Warnings in 1999

Flash Flood Warning 37, NWS Blacksburg, VA

September 16, 1999Charlotte County, Halifax County, Virginia

NWS Blacksburg, VA issued this flash flood warning at Sep 16, 1999, 7:40 AM EDT for Charlotte County, Halifax County, Virginia. It was in force for 4 hr. No storm report in the archive falls inside the area while it was in force.

The area

The counties it named.

The facts

Issued
Sep 16, 1999, 7:40 AM EDT (11:40 UTC)
Expired
Sep 16, 1999, 12:00 PM EDT
In force
4 hr
Issued by
NWS Blacksburg, VA
Area
Whole counties

Counties Charlotte County, VA, Halifax County, VA

The radar

The Roanoke radar (KFCX), 132 km from the middle of the area, began a volume at 11:42 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Roanoke, VA (KRNK), launched 00:00Z, 11.7 hours before the alert went out and 71 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Roanoke, VA at 00:00Z on 1999-09-16Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Roanoke, VA at 00:00Z on 1999-09-16The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity -57 square meters per square second.1939587897Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
524 m above ground
0-6 km bulk shear
24 kt
0-1 km storm-relative helicity
-57 m²/s²
0-3 km storm-relative helicity
10 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
TTAA00 KROA 161140
FFWRNK
VAC037-083-161600-

BULLETIN--IMMEDIATE BROADCAST REQUESTED
FLOOD WARNING FOR SMALL CREEKS AND STREAMS
NATIONAL WEATHER SERVICE BLACKSBURG VA
740 AM EDT THU SEP 16 1999

THE NATIONAL WEATHER SERVICE IN BLACKSBURG HAS ISSUED A

* FLOOD WARNING FOR SMALL CREEKS AND STREAMS FOR...
  CHARLOTTE COUNTY IN SOUTH CENTRAL VIRGINIA.
  HALIFAX COUNTY IN SOUTH CENTRAL VIRGINIA.

* UNTIL 12 NOON EDT.

* AT 740 AM EDT...SPOTTERS INDICATED SEVERAL SMALL STREAMS
  AND CREEKS BEGINNING TO EXCEED BANKFUL IN HALIFAX COUNTY.

* SMALL STREAMS AND CREEKS ACROSS HALIFAX AND CHARLOTTE COUNTIES
  WILL CONTINUE RISING AND SOME WILL FLOOD...AS AN ADDITIONAL ONE
  HALF INCH TO ONE INCH OF RAIN OCCURS DURING THE REMAINDER OF THE
  MORNING.

<< CALL TO ACTION >> DON'T DRIVE INTO AREAS WHERE WATER COVERS THE
ROAD!

.END/NOGUEIRA

What forecasters said that day

The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Blacksburg, VA wrote its last area forecast discussion before this flash flood warning went out at Sep 16, 7:35 AM EDT, 5 minutes earlier.

Area forecast discussion, Sep 16, 7:35 AM EDT, 5 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE BLACKSBURG VA
735 AM EDT THU SEP 16 1999

WILL UPDATE ZONES TO REFLECT LATEST RADAR TRENDS. WESTERN EDGE OF
RAIN SHIELD IS RAPIDLY ERRODING EAST.  HEAVY RAIN THREAT IS NOW
CONFINED TO JUST THE FAR EASTERN ZONES AND WILL REFINE FLOOD WATCH
ACCORDINGLY.  THE WIND ADVISORY LOOKS GOOD...BUT WILL LOWER THE HIGH
WIND WARNING IN THE EAST TO A WIND ADVISORY.  CROSS WINDS ALONG I81
AND I77 WILL BE A PROBLEM AS WINDS BECOME MORE NORTHWESTERLY THIS
AFTN.

.RNK
VA...WIND ADVISORY TODAY VAZ014-016>020-022>024-032>035-043>047-058-059
     FLOOD WATCH THROUGH NOON VAZ047-058-059.
WV...NONE.
NC...WIND ADVISORY TODAY NCZ003>006-019-020
     FLOOD WATCH THROUGH NOON NCZ006.

PM

FXUS61 KRNK 160742
AFDRNK
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE BLACKSBURG VA
330 AM EDT THU SEP 16 1999

HIGHEST WINDS STAY JUST TO EAST OF CWA TDY. OBS TNGT SHOWING 30-50
MPH WIND GUSTS IN NW QUAD OF STORM SO WL KEEP HIGH WIND WARNING
GOING IN THE FAR SE COUNTIES TDY. ALL MODELS TAKE DEEP MOISTURE
...UVV AND UPR DIVERGENCE WELL NE OF FA BY 00Z SO RAIN SHUD BE OVR
BY EVE. SHRTWV COMING OUT OF MIDWEST MAY BRING A FEW CLOUDS BEFORE
MIDNIGHT BUT OVERALL TREND WL BE CLEARING TNGT WITH DIMINISHING
WINDS. EVEN LOW LVL RH DECREASES QUITE A BIT BY 06Z TNGT. CENTER OF
FLOYD SHUD BE CROSSING INTO VA ARND 18Z SO WNDS WL BCM NWLY THIS
AFTN. CWA IS IN CAA FOR THE REST OF THE SHRT TERM WITH 8H TEMPS
DROPPING TO ABOUT +8 BY 48 HRS. LIKE COOLER FAN NUMBERS FOR LOWS FRI
NGT WITH MID TO UPPER 40S SFC DEW POINTS COMING IN.

.RNK
VA...WIND ADVISORY TODAY EAST OF LINE FROM HILLSVILLE TO HOT SPRINGS
     HIGH WINDS WARNING TODAY EAST OF A LINE FM DANVILLE TO BUCKINGHAM
     FLOOD WATCH TODAY ALL OF FOOTHILLS AND PIEDMONT.
WV...NONE.
NC...WIND ADVISORY TODAY NCZ003-004-019-020
     HIGH WIND WARNING TODAY NCZ005-006
     FLOOD WATCH TODAY NCZ004>006.

In the hours before

Special weather statement, Sep 16, 5:43 AM EDT, 1 hour 57 minutes before
NCZ001>006-018>020-VAZ007-009>020-022>024-032>035-043>047-058-059-
WVZ042>045-161600-

SEVERE WEATHER OUTLOOK
NATIONAL WEATHER SERVICE BLACKSBURG VA
543 AM EDT THU SEP 16 1999

...SLIGHT RISK OF SEVERE WEATHER TODAY...

THERE IS A SLIGHT RISK OF SEVERE WEATHER EAST OF A LINE FROM AMHERST
TO DANVILLE TODAY. THUNDERSTORMS ARE POSSIBLE IN CENTRAL AND
EASTERN SECTIONS OF VIRGINIA AND NORTH CAROLINA DUE TO HURRICANE
FLOYD. SOME OF THESE STORMS MAY PRODUCE TORNADOES. ONCE HURRICANE
FLOYD MOVES AWAY FROM THE REGION TONIGHT...THE RAIN AND THE THREAT OF
SEVERE THUNDERSTORMS WILL END.

STAY TUNED TO NOAA WEATHER RADIO...COMMERCIAL TELEVISION OR RADIO
STATIONS...OR YOUR CABLE TELEVISION PROVIDER FOR LATER STATEMENTS
CONCERNING THIS POTENTIALLY DANGEROUS SEVERE WEATHER THREAT.

AMS
Special weather statement, Sep 16, 5:43 AM EDT, 1 hour 57 minutes before
NCZ001>006-018>020-VAZ007-009>020-022>024-032>035-043>047-058-059-
WVZ042>045-161600-

SEVERE WEATHER OUTLOOK
NATIONAL WEATHER SERVICE BLACKSBURG VA
543 AM EDT THU SEP 16 1999

...SLIGHT RISK OF SEVERE WEATHER TODAY...

THERE IS A SLIGHT RISK OF SEVERE WEATHER EAST OF A LINE FROM AMHERST
TO DANVILLE TODAY. THUNDERSTORMS ARE POSSIBLE IN CENTRAL AND
EASTERN SECTIONS OF VIRGINIA AND NORTH CAROLINA DUE TO HURRICANE
FLOYD. SOME OF THESE STORMS MAY PRODUCE TORNADOES. ONCE HURRICANE
FLOYD MOVES AWAY FROM THE REGION TONIGHT...THE RAIN AND THE THREAT OF
SEVERE THUNDERSTORMS WILL END.

STAY TUNED TO NOAA WEATHER RADIO...COMMERCIAL TELEVISION OR RADIO
STATIONS...OR YOUR CABLE TELEVISION PROVIDER FOR LATER STATEMENTS
CONCERNING THIS POTENTIALLY DANGEROUS SEVERE WEATHER THREAT.

AMS

The office that day

Everything else NWS Blacksburg, VA issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Sep 16, 2:26 AM EDTFlash Flood WarningRNKBuckingham6 hr

Nearby

Flash Flood Warnings in Virginia, 1999Every flash flood warning in 1999

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.